I am a Respiratory Therapist that has just changed jobs from a different state. At my last job we did not mix atrovent with mucomyst because atrovent has a drying effect when mucomyst is used for thinning dried retained mucus. We always discontinued the atrovent when mucus thicking was a problem. At my new job they just continue using atrovent when a mucolytic is ordered. Is there any clinical data on these meds stating their use together or not?
I could find no recent references about the use of these 2 medicines together. There was a study that confirmed the pharmacologic compatibility of mixing these 2 medicines. The study found that Mucomyst
I would thing that the respiratory association would have information on this. I, as a patient, have never had it mixed with anything. Thought Atrovent in drying it is a bronchodilator and that should help the mucous come up. Most people on Atrovent that I know say they get more mucous up when they take Atrovent over anything else so I don't see why it would be a problem.
At one time I did mix Atrovent and Albuterol (Combivent) together, but have also mixed albuterol with mucomyst to help open my airways and also to help expel the mucous. Mucomyst should never be given alone, it can cause bronchospasm, so many times I have seen it mixed with Atrovent or Albuterol. It is pretty effective, but the mucomyst smells like rotten eggs! Since I have been diagnosed with CF, the docs switched me to Pulmozyme which is the cadillac of all mucolytics, I liken it to draino to the lungs, clears them right out.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.